Decay Rates for the Three‐Dimensional Linear System of Thermoelasticity
Purchase on Springer.com
$39.95 / €34.95 / £29.95*
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.
. We consider the two and three‐dimensional system of linear thermoelasticity in a bounded smooth domain with Dirichlet boundary conditions. We analyze whether the energy of solutions decays exponentially uniformly to zero as $t\to\infty$ . First of all, by a decoupling method, we reduce the problem to an observability inequality for the Lamé system in linear elasticity and more precisely to whether the total energy of the solutions can be estimated in terms of the energy concentrated on its longitudinal component. We show that when the domain is convex, the decay rate is never uniform. In fact, the lack of uniform decay holds in a more general class of domains in which there exist rays of geometric optics of arbitrarily large length that are always reflected perpendicularly or almost tangentially on the boundary. We also show that, in three space dimensions, the lack of uniform decay may also be due to a critical polarization of the energy on the transversal component of the displacement. In two space dimensions we prove a sufficient (and almost necessary) condition for the uniform decay to hold in terms of the propagation of the transversal characteristic rays, under the further assumption that the boundary of the domain does not have contacts of infinite order with its tangents. We also give an example, due to D. Hulin, in which these geometric properties hold. In three space dimensions we indicate (without proof) how a careful analysis of the polarization of singularities may lead to sharp sufficient conditions for the uniform decay to hold. In two space dimensions we prove that smooth solutions decay polynomially in the energy space to a finite‐dimensional subspace of solutions except when the domain is a ball or an annulus. Finally we discuss some closely related controllability and spectral issues.
- Decay Rates for the Three‐Dimensional Linear System of Thermoelasticity
Archive for Rational Mechanics and Analysis
Volume 148, Issue 3 , pp 179-231
- Cover Date
- Print ISSN
- Online ISSN
- Additional Links
- Author Affiliations
- A1. Centre de Mathématiques, Ecole Polytechnique, 91128 Palaiseau Cedex, France, e‐: lebeau@commat;math.polytechnique.fr, FR
- A2. Departamento de Mathemática Aplicada, Universidad Complutense, 28040 Madrid, Spain, e‐mail: email@example.com, ES